Alert archive / Minnesota / Snow Squall Warnings in 2024

Snow Squall Warning 2, NWS Grand Forks, ND

December 4, 20244 counties in Minnesota; Grand Forks County, Traill County, North Dakota

NWS Grand Forks, ND issued this snow squall warning at Dec 4, 2024, 8:26 AM CST for 4 counties in Minnesota; Grand Forks County, Traill County, North Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 4, 2024, 8:26 AM CST (14:26 UTC)
Expired
Dec 4, 2024, 9:00 AM CST
In force
34 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Damage threat
Significant

Counties Mahnomen County, MN, Norman County, MN, Polk County, MN, Red Lake County, MN, Grand Forks County, ND, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 68 km from the middle of the area, began a volume at 14:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 2.4 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2024-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2024-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

715 
WWUS53 KFGF 041426
SQWFGF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Grand Forks ND
826 AM CST Wed Dec 4 2024

MNC087-107-119-125-NDC035-097-041500-
/O.NEW.KFGF.SQ.W.0002.241204T1426Z-241204T1500Z/
Red Lake MN-Norman MN-Polk MN-Mahnomen MN-Grand Forks ND-Traill ND-
826 AM CST Wed Dec 4 2024

The National Weather Service in Grand Forks has issued a

* Snow Squall Warning for...
  Southwestern Red Lake County in northwestern Minnesota...
  Northern Norman County in northwestern Minnesota...
  Southern Polk County in northwestern Minnesota...
  Northern Mahnomen County in northwestern Minnesota...
  Southeastern Grand Forks County in northeastern North Dakota...
  Northeastern Traill County in southeastern North Dakota...

* Until 900 AM CST.

* At 826 AM CST, a dangerous snow squall was located along a line
  extending from near Erskine to Eldred to near Emerado, moving
  southeast at 55 mph.

  HAZARD...Intense bursts of heavy snow. Gusty winds leading to 
           blowing snow and visibility rapidly falling to less than 
           one-quarter mile. Wind gusts greater than 40 mph.

  SOURCE...Trained spotter.

  IMPACT...Dangerous and life-threatening travel conditions are 
           expected to develop rapidly in the warning area.

This includes Interstate 29 between mile markers 112 and 135.
 
Locations impacted include...
Crookston, Fosston, Thompson, Fertile, McIntosh, Erskine, and Island
Lake in Mahnomen County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.

Reduce speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

&&

LAT...LON 4729 9640 4756 9725 4794 9744 4778 9681
      4783 9598 4743 9555 4738 9555
TIME...MOT...LOC 1426Z 324DEG 47KT 4772 9600 4768 9675 4785 9733 

SNOW SQUALL...OBSERVED
SNOW SQUALL IMPACT...SIGNIFICANT 

$$

Thomas
1 follow-up statement
740 
WWUS53 KFGF 041458
SQWFGF

Snow Squall Warning
National Weather Service Grand Forks ND
858 AM CST Wed Dec 4 2024

MNC087-107-119-125-NDC035-097-041507-
/O.EXP.KFGF.SQ.W.0002.000000T0000Z-241204T1500Z/
Red Lake MN-Norman MN-Polk MN-Mahnomen MN-Grand Forks ND-Traill ND-
858 AM CST Wed Dec 4 2024

...THE SNOW SQUALL WARNING FOR SOUTHWESTERN RED LAKE...NORTHERN
NORMAN...SOUTHERN POLK...NORTHERN MAHNOMEN...SOUTHEASTERN GRAND FORKS
AND NORTHEASTERN TRAILL COUNTIES WILL EXPIRE AT 900 AM CST...

The snow squall that prompted the warning has exited the area.
Therefore, the snow squall warning will be allowed to expire. A snow 
squall warning remains in effect until 9:30 am in Traill, Norman, 
and western Mahnomen counties. Roads will remain snow covered.

&&

LAT...LON 4729 9640 4756 9725 4794 9744 4778 9681
      4783 9598 4743 9555 4738 9555
TIME...MOT...LOC 1457Z 324DEG 47KT 4741 9567 4737 9642 4754 9699 

$$

Thomas

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this snow squall warning went out at Dec 4, 5:54 AM CST, 2 hours 32 minutes earlier. Its key messages:

  • Due to mild evening temperatures (above 32F in eastern ND and the Red River valley) and some light drizzle, freezing drizzle, the snow on the ground has become likely less blowable.
  • To handle the lesser blowing snow issues with the prob snow table showing 50-79 pct classification felt widespread blizzard conditions not likely, and went advisory in watch area.
  • Probability for blizzard conditions are 20 percent.
Area forecast discussion, Dec 4, 5:54 AM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
554 AM CST Wed Dec 4 2024

.KEY MESSAGES...

- Due to mild evening temperatures (above 32F in eastern ND and
  the Red River valley) and some light drizzle, freezing
  drizzle, the snow on the ground has become likely less
  blowable.

- To handle the lesser blowing snow issues with the prob snow
  table showing 50-79 pct classification felt widespread
  blizzard conditions not likely, and went advisory in watch
  area.

- Probability for blizzard conditions are 20 percent.

&&

.UPDATE...
Issued at 554 AM CST Wed Dec 4 2024

The warm air advection through the night coupled with periods
of freezing drizzle and some areas of freezing rain have crusted
over most of our blowable snowpack. This has decreased our
confidence in Blizzard impacts throughout today, however in
light snow showers visibilities may reduce low enough to meet
blizzard criteria for a brief period. Wind gusts up to 45mph
have been reported within the valley and outside the valley wind
gusts have been between 30 to 35mph with the exception of Devils
lake that reported a wind gust of up to 40mph.

&&

.DISCUSSION...
Issued at 329 AM CST Wed Dec 4 2024

...Synopsis...

500 mb wave moving thru NW Ontario. Water vapor shows drying of
atmosphere and best wind gust potential into SW MB and moving
into NE ND at 09z. This will spread over the fcst area this
morning.

...TODAY...

Cold front located from near Baudette to near Fosston to just
north of Fargo to between Valley City and Cooperstown at 09z.
Initial drizzle ahead of the front in warmer air with mid 30s in
SE ND and WC MN. With front brief wind gusts 45-52 mph then
winds settle into the 25 mph sustained to gusts 35 mph range
northward thru the northern RRV. Obs and webcams indicate some
light snow/flurries at times but vsbys remain 1 3/4 to 6SM.
Upstream radar and obs in S Manitoba indicated scattered snow
showers as well and would expect scattered light snow into the
afternoon over most areas as colder air and gusty winds spread
over the area.

Huge uncertainty is blowing snow impacts. Blowing snow table
indicates need 30-32kt sustained with temps 13-15F to generate
moderate blizzard (Prob snow 50-79 pct) potential with
periodically bad in rural areas, and need temps in the single
digits with similar winds to generate widespread blizzard
conditions out of town which may yet occur but less certain.

Based on what I looked over....blowing snow classifications are
in the areas to definite range over E ND and western MN. These
would indicate advisory conditions with localized blizzard
impacts but not lasting 3 hours.

So for this reason went advisory for winter storm watch area.

Soundings indicate a well mixed layer with wind gust potential
around 45 kts and sustained 27-30 kts. Briefly higher winds
possible.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 554 AM CST Wed Dec 4 2024

Wind gusts between 30 and 45 knots are to be expected throughout
the day. However, with the freezing drizzle and warm
temperatures earlier in the night. There is uncertainty how much
visibility will reduce due to blowing snow. Because of this
variation to visibility reduction conditions will bounce between
IFR and MVFR at times. The worst case scenario visibilities will
bounce between 1/4 to 1/2sm if the snow crust breaks and becomes
blowable. Around 03z wind gusts should cease and by 06z winds
should be around 10kts from the northwest.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until 6 PM CST this evening for
     NDZ006>008-014>016-024-026>030-038-039-049-052>054.
MN...Winter Weather Advisory until 6 PM CST this evening for
     MNZ001>005-007-008-013>015-022-027-029-030-040.

&&

UPDATE...MM
DISCUSSION...Riddle
AVIATION...MM
Hazardous weather outlook, Dec 4, 6:20 AM CST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
620 AM CST Wed Dec 4 2024

MNZ001>005-007-008-013>015-022-027-029-030-040-NDZ006>008-014>016-
024-026>030-038-039-049-052>054-051230-
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Mahnomen-West Becker-Wilkin-
West Otter Tail-Grant-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Cass-Ransom-Sargent-Richland-Western Walsh-
620 AM CST Wed Dec 4 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Winter weather advisory is effect until 6pm. Visibility reductions
of one-half mile are expected due to blowing snow. Travel will be
difficult at times. During light snow showers, brief visibility
reductions of a quarter mile will make travel conditions
impossible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

MNZ006-009-016-017-023-024-028-031-032-051230-
Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami-
South Clearwater-Hubbard-East Becker-East Otter Tail-Wadena-
620 AM CST Wed Dec 4 2024

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Periodic snow showers and winds gusting to 40 mph will reduce
visibilities below a mile at times.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 8:07 AM CSTSnow Squall Warning Significant damage threatFGFPennington, Polk, Red Lake23 min
Dec 4, 8:56 AM CSTSnow Squall WarningFGFMahnomen, Norman, Polk34 min
Dec 4, 9:16 AM CSTSnow Squall Warning Significant damage threatFGFBecker, Clay, Mahnomen, Norman29 min
Dec 4, 9:45 AM CSTSnow Squall Warning Significant damage threatFGFBecker, Clay, Otter Tail30 min
Dec 4, 10:12 AM CSTSnow Squall Warning Significant damage threatFGFBecker, Clay, Otter Tail, Wilkin33 min
Dec 4, 10:35 AM CSTSnow Squall Warning Significant damage threatFGFOtter Tail, Wilkin25 min
Dec 4, 10:57 AM CSTSnow Squall Warning Significant damage threatFGFGrant, Otter Tail, Wilkin48 min

Nearby

Snow Squall Warnings in Minnesota, 2024Snow Squall Warnings in North Dakota, 2024Every snow squall warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.